Alert archive / Kansas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 15, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Mar 28, 2012, 6:48 PM CDT for Lyon County, Kansas. It was in force for 42 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 28, 2012, 6:48 PM CDT (23:48 UTC)
- Expired
- Mar 28, 2012, 7:30 PM CDT
- In force
- 42 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Lyon County, KS
The radar
The Topeka radar (KTWX), 77 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 28, 6:53 PM CDT | HAIL 0.88 | 3 N Madison, KS | |
| Mar 28, 7:08 PM CDT | HAIL 1 | Emporia, KS | COMMERICAL AVE AND KANSAS ST. |
| Mar 28, 7:11 PM CDT | HAIL 1 | 1 Sw Emporia, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 28, 5:48 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.8 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 619 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 852 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
838
WUUS53 KTOP 282348
SVRTOP
KSC111-290030-
/O.NEW.KTOP.SV.W.0015.120328T2348Z-120329T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
648 PM CDT WED MAR 28 2012
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN LYON COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 730 PM CDT
* AT 647 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED NEAR OLPE...OR 8 MILES SOUTH OF EMPORIA...MOVING
NORTHEAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
EMPORIA...
HARTFORD...
NEOSHO RAPIDS...
THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 127 AND 137.
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 128 AND 143.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
&&
LAT...LON 3817 9632 3854 9620 3851 9595 3843 9595
3837 9595 3830 9595 3826 9595 3826 9596
3817 9596
TIME...MOT...LOC 2348Z 210DEG 20KT 3830 9618
WIND...HAIL <50MPH 1.00IN
$$1 follow-up statement
805
WWUS53 KTOP 282358
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
658 PM CDT WED MAR 28 2012
KSC111-290030-
/O.CON.KTOP.SV.W.0015.000000T0000Z-120329T0030Z/
LYON-
658 PM CDT WED MAR 28 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHERN LYON COUNTY...
AT 652 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE
HAIL. THIS STORM WAS LOCATED NEAR EMPORIA AIRPORT...OR 5 MILES SOUTH
OF EMPORIA...MOVING NORTHEAST AT 30 MPH.
ANOTHER POTENTIALLY SEVERE STORM WAS LOCATED JUST SOUTH OF THE
GREENWOOD LYON COUNTY BORDER AND MAY AFFECT EXTREME SOUTHERN LYON
COUNTY.
LOCATIONS IMPACTED INCLUDE...
EMPORIA AND NEOSHO RAPIDS.
THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 128 AND 136.
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 128 AND 143.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
SAFETY MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OR A BASEMENT. IF
YOU ARE OUTSIDE...SEEK SHELTER IN A BUILDING AWAY FROM WINDOWS.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
&&
LAT...LON 3817 9624 3829 9618 3832 9627 3854 9620
3851 9595 3826 9595 3826 9596 3817 9596
TIME...MOT...LOC 2358Z 204DEG 23KT 3837 9615
WIND...HAIL <50MPH 1.25IN
$$
PHILLIPSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 6:36 PM CDT, 12 minutes earlier.
Area forecast discussion, Mar 28, 6:36 PM CDT, 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 636 PM CDT WED MAR 28 2012 ...MESO AND AVIATION UPDATE... .DISCUSSION... LATEST SFC ANALYSIS SUGGESTS THE WARM FRONT HAS BECOME A LITTLE MORE DIFFUSE OVER THE LAST HOUR. THERE IS STILL PLENTY OF INSTABILITY FOR STORM DEVELOPMENT BUT 0 TO 1 KM SHEAR REMAINS MARGINAL. HOWEVER AS SEEN WITH RECENT STORMS...DEEP LAYER SHEAR IS GOOD ENOUGH FOR SUPERCELL DEVELOPMENT. THE CONCERN IS WHEN THE LOW LEVEL JET DEVELOPS THIS EVENING. LOW LEVEL SHEAR COULD INCREASE AND ANY STORM ROOTED IN THE BOUNDARY LAYER MAY BE ABLE TO FEED OFF OF THE INCREASED SHEAR. EXPECT SEVERE THUNDERSTORM HAZARDS OF HAIL AND POTENTIAL AN ISOLATED TORNADO TO PERSIST WELL INTO THE EVENING. WOLTERS && .AVIATION... TIMING OF TS IN THE TERMINAL IS STILL NOT OBVIOUS WITH THE FRONT BECOMING LESS DEFINED. THEREFORE WILL CONTINUE WITH VCTS UNTIL TS BECOMES MORE OBVIOUS. OBJECTIVE GUIDANCE SUGGESTS SOME MVFR CONDITIONS DEVELOPING AFTER MIDNIGHT IS SKIES CLEAR OUT. CONFIDENCE IN THIS IS UNCERTAIN SINCE FOCUS IS MORE ON CONVECTION. WOLTERS && .PREV DISCUSSION... /324 PM CDT WED MAR 28 2012/ ZONAL MID AND UPPER LEVEL FLOW WAS NOTED ACROSS THE CENTRAL AND SOUTHERN PLAINS. A MINOR H5 TROUGH WAS MOVING INTO NORTHWEST KS THIS AFTERNOON. AT 19Z...A WEAK SFC LOW WAS LOCATED NORTHEAST OF DDC. A WARM FRONT FRONT EXTEND EAST-NORTHEAST FROM THE SFC LOW ACROSS CENTRAL AND NORTHEAST KS. THE SFC WARM FRONT WAS LOCATED ABOUT 20 MILES NORTH OF I-70. SOUTH OF THE SFC WARM FRONT DEWPOINTS WERE IN THE LOWER 60S AND SBCAPE WAS IN THE 2,000 TO 2,500 J/KG RANGE. AS TEMPERATURES WARM LATER THIS AFTERNOON...SBCAPE WILL INCREASE TO 3,000 TO 3,500 J/KG ACROSS THE SOUTHERN HALF OF THE CWA. ELEVATED THUNDERSTORMS HAVE DEVELOPED NORTH OF THE WARM FRONT ACROSS SOUTH CENTRAL NE THIS AFTERNOON. THIS AREA OF STORMS WILL EXPAND EAST AND SOUTHEAST ACROSS NORTH CENTRAL KS LATE THIS AFTERNOON. ONCE THE STORMS REACH THE WARM SECTOR THE NEW UPDRAFTS WILL BECOME ROOTED IN THE BOUNDARY LAYER. 0-6KM BULK SHEAR WILL BE ABOUT 40 TO 50 KTS LATE THIS AFTERNOON AND THROUGH THE EVENING HOURS ACROSS THE CWA. GIVEN THE MODERATE VERTICAL WIND SHEAR AND INSTABILITY...THUNDERSTORM UPDRAFTS THAT DEVELOP ALONG AND SOUTH OF THE WARM FRONT WILL ROTATE. THE SUPERCELL THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...MAY BE UP TO BASEBALL SIZE...AND DAMAGING OUTFLOW WINDS. THE LOW-LEVEL VERTICAL WIND SHEAR IS WEAKER...THUS TORNADO PROBABILITIES WILL BE LOW. HOWEVER...LATE THIS AFTERNOON AND EARLY THIS EVENING ACROSS NORTH CENTRAL KS BRIEF TORNADOES MAY BE POSSIBLE WITH ANY ISOLATED SUPERCELLS. ALSO, IF SUPERCELLS ARE ISOLATED ACROSS EAST CENTRAL KS THE RUC AND NAM MODELS SHOW THE BACKED LOW-LEVEL JET INCREASING TO 30 TO 40 KTS...WHICH WOULD PROVIDE A BETTER ENVIRONMENT FOR ANY ISOLATED SUPERCELL TO PRODUCE TORNADOES FROM 1Z TO 4Z. AS THE EVENING PROGRESSES THE ISOLATED TO SCATTERED SUPERCELL THUNDERSTORMS MAY CONGEAL INTO SEGMENTED SQUALL LINES OR QLCS'S. INDIVIDUAL UPDRAFTS MAY BE STRONG ENOUGH FOR LARGE HAIL...AND THE THREAT FOR DAMAGING WINDS MAY INCREASE WITH THE DEVELOPMENT OF A QLCS THROUGH THE EVENING HOURS ACROSS THE REMAINDER OF THE CWA. THE BEST CHANCES FOR THUNDERSTORMS THIS EVENING WILL BE ALONG AND NORTH OF THE WARM FRONT...WHICH WILL BE ABOUT I-70 NORTH TO THE NE BORDER. THOUGH STORMS WILL DEVELOP SOUTHEAST ACROSS THE REMAINDER OF THE CWA DURING THE LATE EVENING HOURS. THE THREAT FOR SEVERE WEATHER SHOULD DECREASE AFTER MIDNIGHT AS THE INSTABILITY DECREASES. IF A QLCS DEVELOPS THAN HEAVY RAINFALL MAY BE POSSIBLE LATER THIS EVENING ACROSS NORTHEAST AND EAST CENTRAL KS. THURSDAY...A MORE AMPLIFIED H5 TROUGH WILL MOVE ACROSS THE CENTRAL PLAINS DURING THE AFTERNOON HOURS. A SFC COLD FRONT WILL PUSH SOUTHEAST ACROSS NORTH CENTRAL KS BY AFTERNOON. SCATTERED THUNDERSTORMS WILL ONCE AGAIN DEVELOP ALONG AND AHEAD OF THE COLD FRONT. THE 12Z NAM MODEL FORECAST SBCAPE TO INCREASE TO AROUND 3,000 J/KG ACROSS THE WARM SECTOR. THUNDERSTORMS THAT DEVELOP MAY BECOME SEVERE. THE 0-6KM BULK SHEAR WILL BE A BIT STRONGER AHEAD OF THE H5 TROUGH BUT THE LOW-LEVEL WINDS AHEAD OF THE COLD FRONT WILL VEER THROUGH THE AFTERNOON. THEREFORE...THE PRIMARY HAZARD WITH ANY SUPERCELL THUNDERSTORM OR SQUALL LINE WILL BE LARGE HAIL AND DAMAGING OUTFLOW WINDS. SKIES WILL CLEAR BY MID MORNING INTO THE EARLY AFTERNOON HOURS. THUS THE INSOLATION AND SOUTHERLY WINDS AHEAD OF THE COLD FRONT WILL HELP HIGH TEMPERATURES TO REACH THE UPPER 70S TO LOWER 80S ACROSS THE CWA. IF THE SFC FRONT MOVES A BIT FASTER THEN NORTH CENTRAL KS MAY BE A FEW DEGREES COOLER. GARGAN CONVECTION TIED TO COLD FRONT EXPECTED TO MOVE OUT OF EASTERN KANSAS THURSDAY NIGHT...WITH CLEARING SKIES FOR FRIDAY. MUCH ABOVE NORMAL TEMPERATURES SHOULD CONTINUE THROUGH THE WEEKEND. NEXT CHANCE FOR PRECIPITATION WILL OCCUR WITH A STRONGER COLD FRONT COMING THROUGH SUNDAY NIGHT AS DEEP UPPER TROUGH MOVES ACROSS THE PLAINS. SOME WRAPAROUND SHOWERS LOOK LIKE THEY WILL LINGER INTO MONDAY ASSOCIATED WITH THE COLD AIR ALOFT BEHIND THE FRONT. TEMPERATURES TUESDAY MORNING COULD FALL INTO THE 30S BEHIND THAT SYSTEM...BUT WITH EXPECTED MIXING CONTINUING OVERNIGHT...WOULD NOT THINK THAT FROST WOULD BE LIKELY. DRY CONDITIONS AND A GRADUAL WARMUP IS THEN IN STORE FOR THE MIDDLE OF THE WEEK. 60 && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Mar 28, 6:11 PM CDT, 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 611 PM CDT WED MAR 28 2012 KSZ008>012-020>024-026-034>040-054>056-058-059-291000- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 611 PM CDT WED MAR 28 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT. SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO DEVELOP NEAR A FRONT ACROSS EAST CENTRAL KANSAS THROUGH THIS EVENING. THE STRONGER STORMS MAY CONTAIN HAIL UP TO 2 INCHES IN DIAMETER AND 60 TO 70 MPH WINDS. IN ADDITION...OTHER STORMS COULD DEVELOP LATER THIS EVENING ACROSS NORTH CENTRAL AND NORTHEAST KANSAS AND MOVE TO THE EAST AND SOUTHEAST...ALSO CONTAINING WIND AND HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORM CHANCES CONTINUE THROUGH THURSDAY...WITH STRONG TO SEVERE STORMS POSSIBLE ONCE AGAIN THURSDAY AFTERNOON AND EVENING. THE NEXT CHANCE FOR THUNDERSTORMS WILL BE SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING ACROSS PORTIONS OF NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS.
In the hours before
Local storm report, Mar 28, 6:12 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
612 PM CDT WED MAR 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM HAIL 2 WNW CARBONDALE 38.83N 95.73W
03/28/2012 E1.00 INCH OSAGE KS TRAINED SPOTTER
&&
BYRNELocal storm report, Mar 28, 6:20 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
620 PM CDT WED MAR 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 5 SSE SCRANTON 38.72N 95.72W
03/28/2012 E2.00 INCH OSAGE KS TRAINED SPOTTER
&&
BYRNELocal storm report, Mar 28, 6:27 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
627 PM CDT WED MAR 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM HAIL 3 E BURLINGAME 38.75N 95.78W
03/28/2012 E1.25 INCH OSAGE KS STORM CHASER
&&
BYRNELocal storm report, Mar 28, 6:34 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
634 PM CDT WED MAR 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM HAIL 3 E BURLINGAME 38.75N 95.78W
03/28/2012 M2.00 INCH OSAGE KS STORM CHASER
NUMEROUS 2 TO 2.25 INCH HAIL STONES REPORTED.
&&
BARJENBRUCHLocal storm report, Mar 28, 6:35 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
635 PM CDT WED MAR 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 PM HAIL 4 S CARBONDALE 38.76N 95.69W
03/28/2012 M1.75 INCH OSAGE KS NWS EMPLOYEE
&&
BARJENBRUCHLocal storm report, Mar 28, 6:36 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
636 PM CDT WED MAR 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 PM HAIL 3 SE SCRANTON 38.75N 95.70W
03/28/2012 M1.25 INCH OSAGE KS STORM CHASER
&&
BARJENBRUCHThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 4:56 PM CDT | Special Weather Statement | TOP | Wabaunsee | 34 min |
| Mar 28, 5:00 PM CDT | Severe Thunderstorm Warning | TOP | Osage, Wabaunsee | 30 min |
| Mar 28, 5:24 PM CDT | Severe Thunderstorm Warning | TOP | Osage, Shawnee | 36 min |
| Mar 28, 5:59 PM CDT | Severe Thunderstorm Warning | TOP | Osage, Shawnee | 46 min |
| Mar 28, 6:42 PM CDT | Severe Thunderstorm Warning | TOP | Osage, Shawnee | 48 min |
| Mar 28, 6:49 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris | 41 min |
| Mar 28, 6:57 PM CDT | Tornado Warning | TOP | Osage | 25 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.